Idaho, 2006

Avalanche in Idaho, April 2, 2006

April 2, 2006 · NWS PIH · 1 event in 1 county or zone

An avalanche in Clark County claimed the life of one man. The slide took place near Lone Pine Pass just east of Signal Mountain and 7 miles northeast of Spencer.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An avalanche in Clark County claimed the life of one man. The slide took place near Lone Pine Pass just east of Signal Mountain and 7 miles northeast of Spencer. The slide was 40 yards wide and 15 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 2, 2:14 AM MST, 7 hours 46 minutes earlier.

Area forecast discussion, Apr 2, 2:14 AM MST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
314 AM MDT SUN APR 2 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT. NEXT PACIFIC LOW OFF
COAST IS SPREADING MOISTURE INLAND PER WV SAT IMAGERY. TRANSITORY
UPPER RIDGE IN PLACE OVER FCST AREA TODAY SHOULD HOLD PRECIP
CHANCES DOWN SIGNIFICANTLY...BUT UPPER LEVEL CLOUD COVER ON THE
INCREASE TODAY. PORTIONS OF SNAKE VALLEY STARTING OUT DAY WITH
STRATUS PER IR/FOG IMAGERY THIS MORNING BUT EARLY SUNSHINE SHOULD
BURN THAT OFF QUICKLY. 00Z GFS/NAM RUNS BRING PRECIP INTO FCST
AREA TONIGHT...ONCE AGAIN TARGETING CENTRAL MTNS INITIALLY.
PACIFIC LOW BEGINS TO SPLIT WITH SOUTHERN PORTION DIVING WELL
SOUTH. RESULTING DEEP SOUTHERLY FLOW OVER INTERMTN WEST SHOULD
ALLOW FOR QUITE MILD TEMPERATURES WITH SNOW LEVELS 6500- 7000FT.
NOT MUCH CHANGE INTO MON NIGHT. PACIFIC LOW MAKES LANDFALL AROUND
CENTRAL CALIFORNIA TUE WITH SFC LOW DEVELOPING OVER NORTHERN
NEVADA. DEEP MOISTURE OVER FCST AREA WITH PWS 0.60-0.70 RESULTING
FROM PERSISTENT SOUTHERLY FLOW AND WARM LOW LEVEL TEMPS. LAPSE
RATES ON THE INCREASE AND COLD FRONT POISED TO SWING THROUGH FCST
AREA. THUS ADDED TSTORMS MOST AREAS FOR TUE...WHICH COULD BE AN
ACTIVE DAY. COLD FRONT SWINGS THROUGH LATE IN THE DAY TUE BUT
AIRMASS REMAINS QUITE UNSETTLED WITH HIGH POPS CONTINUING INTO
WED.  DMH

.LONG TERM...WEDNESDAY THROUGH SUNDAY. UNSETTLED PATTERN CONTINUES
WITH AN UPPER LOW TRACKING ACROSS FORECAST AREA WEDS.  THIS RESULTS
IN SCT SHOWERS AND ISOLD TSTMS.  TROUGH EXITS WEDS NIGHT WITH A
TRANSITORY RIDGE ARRIVING THU/THU NIGHT.  DRIER WEATHER GRADUALLY
MOVES IN DURING THIS TIME BUT ENOUGH MOISTURE REMAINS FOR MENTION OF
SLGT CHC SHOWERS OVER THE MOUNTAINS.  ANOTHER SYSTEM PIVOTS THROUGH
FRI NIGHT/SAT AHEAD OF ANOTHER PACIFIC LOW WHICH COMES THROUGH EARLY
NEXT WEEK.  IN BETWEEN...A DEEP/MOIST SW FLOW WILL ONCE AGAIN
STRENGTHEN BRINGING ADDITIONAL SHOWERS IN SUNDAY.  SNOW LEVELS WILL
REMAIN RELATIVELY HIGH AT AROUND 6KFT. SIMOSKO

&&

.AVIATION...STRATUS CLOUDS RESULTING IN MVFR TO IFR CONDITIONS OVER
THE MIDDLE AND UPPER SNAKE RIVER PLAIN AND ALONG ID/WY BORDER.  MAIN
CITIES BEING AFFECTED ARE BLACKFOOT/IDAHO FALLS/REXBURG...EAST INTO
DRIGGS AND INTO JACKSON WY. EXPECT THIS TO CONTINUE THROUGH AROUND
14Z BEFORE BECOMING VFR.  OTHERWISE...VFR CONDITIONS PREVAIL OVER
REST OF TAF AND TWB ROUTES. SIMOSKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 2, 4:31 AM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
531 AM MDT SUN APR 2 2006

IDZ017>025-031-032-031145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
531 AM MDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RECIPITATION IS FORECAST TO BEGIN ONCE AGAIN IN THE CENTRAL IDAHO
MOUNTAINS TONIGHT AS THE NEXT PACIFIC STORM SYSTEM APPROACHES THE
AREA. SNOW LEVELS ARE FORECAST TO BE AROUND 5500 FEET OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED SPRING WEATHER WILL CONTINUE THROUGH THE WEEK WITH A
CHANCE OF SHOWERS GENERALLY EACH DAY. MILD TEMPERATURES WILL ALLOW
FOR GENERALLY VALLEY RAIN AND MOUNTAIN RAIN OR SNOW EACH
DAY...WITH SNOW LEVELS DROPPING CLOSE TO VALLEY FLOORS AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Upper Snake Highlands

When
April 2, 10:00 AM MST to 12:00 PM MST
Where
Upper Snake Highlands forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Upper Snake Highlands2006-04-0256MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503629.